Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 180, NWS Tulsa, OK

July 12, 2018Cherokee County, Mayes County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 12, 2018, 7:40 PM CDT for Cherokee County, Mayes County, Wagoner County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 7:40 PM CDT (00:40 UTC)
Expired
Jul 12, 2018, 8:11 PM CDT
In force
31 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, OK, Mayes County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 31 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS54 KTSA 130040
SVRTSA
OKC021-097-145-130130-
/O.NEW.KTSA.SV.W.0180.180713T0040Z-180713T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
740 PM CDT THU JUL 12 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Mayes County in northeastern Oklahoma...
  Northeastern Wagoner County in northeastern Oklahoma...
  Northwestern Cherokee County in east central Oklahoma...

* Until 830 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located 5 miles west of
  Peggs, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Wagoner...                        Chouteau...
  Locust Grove...                   Peggs...
  Sportsmen Acres Community...      Lost City...
  Mazie...                          Murphy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3623 9508 3598 9509 3596 9543 3626 9543
TIME...MOT...LOC 0039Z 120DEG 7KT 3609 9519 

HAIL...<.75IN
WIND...60MPH
 
$$

69
1 follow-up statement
151 
WWUS54 KTSA 130111
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
811 PM CDT THU JUL 12 2018

OKC021-097-145-130121-
/O.CAN.KTSA.SV.W.0180.000000T0000Z-180713T0130Z/
Mayes OK-Wagoner OK-Cherokee OK-
811 PM CDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MAYES...NORTHEASTERN
WAGONER AND NORTHWESTERN CHEROKEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3623 9508 3598 9509 3596 9543 3626 9543
TIME...MOT...LOC 0110Z 120DEG 7KT 3612 9526 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:35 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 5:35 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
535 PM CDT Thu Jul 12 2018

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions should prevail through the period. A few
thunderstorms remain close enough to the AR terminals, as well as
MLC, to keep a VCTS mention in for the first hour or two of the
valid TAF period. Activity should be more isolated tomorrow
afternoon, and as such, will leave any TSRA mention out of the
TAfs for now.

&&

.PREV DISCUSSION... /Issued 316 PM CDT Thu Jul 12 2018/

DISCUSSION...

The heat remains the biggest concern thru the weekend, with
afternoon storm chances a secondary concern.

GOES 16 PWAT shows relatively drier conditions over the region
compared to yesterday, as some drier air wrapped around the south
side of the mid level ridge. This also appears to be affecting the
dewpoint field, as mixing has had more of an impact on the
dewpoints this afternoon. Nevertheless, borderline heat advisory
conditions are occurring.

We are in the midst of a heat wave. Climatologically, we are very
near the hottest time of year, basically from mid July to mid
August, where average highs reach their peak for the year across
the region. Finally, in a year that has thrown climo out the
window for the most part, the weather will be following climo.
Afternoon high temps will continue to climb and will land in the
triple digits by the weekend in several areas. The heat combined
with the humidity will likely necessitate at least heat advisories
each afternoon thru the weekend.

Coverage of afternoon storms has decreased some from this time
yesterday overall, with slightly higher coverage in the NW AR
terrain, likely due to the relatively lower PWATs. Rising mid
level heights over the region on Friday, as the mid level high
begins its trek overhead for the weekend, suggest that afternoon
storm coverage will be isolated at best.

Storm chances will increase some across the north and east early
next week in association with a weak front. There will be some,
albeit brief, relief from the heat by Tuesday. The heat returns
again for Wednesday ahead of the next, stronger front. Yes, the
GFS and ECMWF are still advertising that a cold front will be
strong enough to push thru the forecast area late Thursday into
Friday, part of a transition in the upper pattern consisting of
the retrogression of the mid level ridge and trough formation over
the Great Lakes. This front will likely bring a little relief in
relatively cooler temps, but the bigger relief will be from the
humidity. There is some promise of much nicer weather toward the
end of next week and on into the following weekend.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>068-
     070>076.

     Heat Advisory from noon to 8 PM CDT Friday for OKZ049-053>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

     Heat Advisory from noon to 8 PM CDT Friday for ARZ019-020-029.

&&

AVIATION.....22
Hazardous weather outlook, Jul 12, 5:08 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Thu Jul 12 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Thu Jul 12 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widely scattered thunderstorms have developed this afternoon across
portions of eastern Oklahoma and northwestern Arkansas in the hot,
humid, and unstable air mass that is in place across the region.
Isolated to widely scattered thunderstorms will continue to develop
through early this evening, before all of this activity dissipates by
around sunset. The strongest storms this evening will have the
potential to produce strong gusty wind.

The combination of hot temperatures and high humidity has resulted in
heat index values from 105 to 108 degrees this afternoon across much
of eastern Oklahoma and west central Arkansas. These conditions will
improve by late evening as temperatures decrease by around sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY through TUESDAY...Thunderstorm Potential...Dangerous Heat
Potential.
WEDNESDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
A hot and humid air mass across eastern Oklahoma and northwestern
Arkansas will continue to support mainly afternoon and evening
thunderstorm development into early next week, although the coverage
of this activity is expected to decrease this weekend due to a high
pressure ridge building into the area. Organized severe weather is
very unlikely in this pattern but the potential will exist for the
strongest storms each afternoon to produce isolated strong downburst
wind approaching 60 mph.

Dangerous heat will continue across the area into early next week as
hot temperatures combine with high humidity.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Jul 12, 6:10 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
610 PM CDT THU JUL 12 2018

OKZ075-130000-
Latimer OK-
610 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LATIMER COUNTY UNTIL 700
PM CDT...

At 610 PM CDT, a strong thunderstorm was located near Bengal, moving
west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Wilburton...                      Red Oak...
Bengal...                         Panola...

LAT...LON 3479 9533 3505 9522 3495 9498 3494 9498
      3494 9500 3485 9500 3485 9506 3479 9506
TIME...MOT...LOC 2310Z 108DEG 12KT 3486 9505

69
Special weather statement, Jul 12, 6:37 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
637 PM CDT THU JUL 12 2018

OKZ061-062-130015-
Rogers OK-Mayes OK-
637 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGERS AND CENTRAL
MAYES COUNTIES UNTIL 715 PM CDT...

At 636 PM CDT, a strong thunderstorm was located 4 miles east of
Pryor, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Pryor...                          Pryor Creek...
Chouteau...                       Chelsea...
Locust Grove...                   Salina...
Adair...                          Hoot Owl...
Sportsmen Acres Community...      Strang...
Snowdale State Park...

This includes Interstate 44 between mile markers 257 and 270.

LAT...LON 3637 9505 3613 9513 3625 9551 3655 9543
TIME...MOT...LOC 2336Z 119DEG 10KT 3630 9524

69
Special weather statement, Jul 12, 6:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
655 PM CDT THU JUL 12 2018

OKZ074-075-130045-
Haskell OK-Latimer OK-
655 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL AND
NORTHEASTERN LATIMER COUNTIES UNTIL 745 PM CDT...

At 655 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lequire, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Red Oak...                        Mccurtain...
Kinta...                          Mc Curtain...
Lequire...

LAT...LON 3517 9493 3494 9493 3498 9528 3525 9520
TIME...MOT...LOC 2355Z 108DEG 11KT 3506 9502

69
Special weather statement, Jul 12, 7:00 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
700 PM CDT THU JUL 12 2018

OKZ049-075-076-130045-
Latimer OK-Pushmataha OK-Le Flore OK-
700 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA...
SOUTHWESTERN LATIMER AND SOUTHWESTERN LE FLORE COUNTIES UNTIL 745 PM
CDT...

At 659 PM CDT, a strong thunderstorm was located 4 miles southwest
of Kiamichi, moving northwest at 10 mph. Another strong thunderstorm
was located near Damon, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Wilburton...                      Clayton...
Albion...                         Clayton Lake State Park...
Higgins...                        Damon...
Tuskahoma...                      Yanush...
Nashoba...                        Kiamichi...
Gowen...                          Sardis...
Honobia...

LAT...LON 3458 9551 3503 9551 3459 9484 3451 9494
      3450 9505 3441 9505 3439 9507
TIME...MOT...LOC 2359Z 131DEG 9KT 3458 9521

69
Special weather statement, Jul 12, 7:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
717 PM CDT THU JUL 12 2018

OKZ062-067-068-130100-
Cherokee OK-Wagoner OK-Mayes OK-
717 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MAYES...NORTHEASTERN
WAGONER AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, a strong thunderstorm was located 5 miles northwest of
Peggs, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Wagoner...                        Chouteau...
Locust Grove...                   Peggs...
Sportsmen Acres Community...      Lost City...
Mazie...                          Murphy...

LAT...LON 3623 9508 3599 9509 3597 9543 3624 9543
TIME...MOT...LOC 0017Z 089DEG 8KT 3612 9519

69
Local storm report, Jul 12, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
739 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 N PRYOR               36.34N 95.32W
07/12/2018                   MAYES              OK   EMERGENCY MNGR

            APPROXIMATELY A 3 MILE LONG AREA WITH WIND
            DAMAGE...INCLUDING DAMAGE TO TREES...ROOFS OF
            OUTBUILDINGS AND HOMES. TIME ESTIMATED VIA RADAR.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:00 PM CDTSpecial Weather StatementTSALatimer45 min
Jul 12, 7:17 PM CDTSpecial Weather StatementTSAMayes43 min
Jul 12, 7:41 PM CDTSpecial Weather StatementTSAAdair49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.